There have many reports of people dying due to heroin being laced with Fentanyl, but what people don’t know is that on its own, fentanyl is highly dangerous and often deadly. Fentanyl is an opiate painkiller, one of the strongest available, and when mixed with heroin, it’s a certain recipe for death.
During Easter weekend 2017, 28 people overdoses in Sacramento, CA, police believe they took black market pills that were mixed with fentanyl.
In reports from the LA Times, at least six people died in the space of a week from taking pills that were thought to be Norco, a prescription medication used for the management of medium level pain. The Sacramento County Division of Public Health declared a public health emergency, because so many cases were reported in 48 hours.
On the other side of America, in New England, fentanyl or fake heroin, has been identified as being responsible for a series of overdoses and deaths. In 2016, the NY Times reported that fentanyl had killed 158 people in New Hampshire and played a role in another 120 deaths. In the same timeframe, heroin killed 32 people.
Many heroin users are taking a deadly cocktail of heroin and fentanyl without their knowledge, though heroin laced with fentanyl has been around for a while. The recent rash of overdose deaths in Sacramento County involved six people taking what they thought were different drugs.
Fentanyl first showed up on the streets in the 70s, and a variety of products were immediately popular in a culture beginning to abuse prescription drugs on a large scale. These days, it is known on the street by the names “fake heroin,” “apache,” and “China white,” when it is mixed with heroin. However, because many dealers will mix fentanyl with heroin and it has resulted in a new wave of overdoses.
There are user groups focused on harm reduction have stepped up to identify areas of suspected fentanyl-tainted opiates in order to reduce the risks of overdose, as well as to warn and protect potential buyers.